Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 103, NWS Midland/Odessa, TX

April 8, 2004Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 8, 2004, 2:00 PM CDT for Jeff Davis County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2004, 2:00 PM CDT (19:00 UTC)
Expired
Apr 8, 2004, 2:45 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Jeff Davis County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 081900
SVRMAF
TXC243-081945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT THU APR 8 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS

* UNTIL 245 PM CDT

* AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER CENTRAL JEFF DAVIS COUNTY...OR ABOUT 19
  MILES NORTH OF FORT DAVIS...AND MOVING NORTHEAST AT 5 MPH.

* SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
  RURAL NORTHERN JEFF DAVIS COUNTY.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

LAT...LON 3088 10410 3073 10397 3086 10375 3101 10397

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:29 AM CDT, 10 hours 31 minutes earlier.

Area forecast discussion, Apr 8, 3:29 AM CDT, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
329 AM CDT THU APR 8 2004

.SHORT TERM...
UPPER RIDGE MOVING EAST EARLY TODAY...REPLACED BY UPSTREAM SOUTHERN
STREAM UPPER LOW CURRENTLY SPINNING ACROSS CENTRAL ARIZONA. THIS IS
ALREADY AN ACTIVE SYSTEM WITH A LARGE COMPLEX OF THUNDERSTORMS AND
LIGHTNING CURRENTLY ACROSS EASTERN NEW MEXICO. AS THE UPPER LOW
MOVES EAST ACROSS SOUTHERN NEW MEXICO TODAY SHEAR AND LIFT WILL
INCREASE SIGNIFICANTLY AHEAD OF IT. LACK OF LOW CLOUDS WILL ALLOW
ATMOSPHERE TO BECOME MODERATELY UNSTABLE BY AFTERNOON. WILL GO WITH
SLIGHT CHANCE TO MAINLY CHANCE POPS TODAY AND MENTION SEVERE WORDING
IN MUCH OF THE PLAINS. IT APPEARS INITIALLY THAT STRONG WINDS WILL BE
THE GREATEST THREAT WITH THUNDERSTORMS THAT BREAK OUT ACROSS
SOUTHEAST NEW MEXICO AND THE WESTERN PERMIAN BASIN GIVEN INVERTED V
SOUNDINGS ANTICIPATED THIS AFTERNOON.

BY EARLY TONIGHT A MODERATE LOW LEVEL JET WILL BECOME ESTABLISHED
AHEAD OF THE TROUGH ACROSS THE EASTERN PERMIAN BASIN AND EXTREME
WESTERN LOW ROLLING PLAINS ALLOWING THUNDERSTORM COVERAGE TO INCREASE
INTO THE LIKELY CATEGORY. WILL GO WITH ISOLATED TO WIDELY SCATTERED
POPS WEST OF THE AFOREMENTIONED AREAS TONIGHT. WILL CONTINUE TO
MENTION SEVERE WORDING IN THE PLAINS TONIGHT WITH DECENT SHEAR
CONTINUING. INCREASED DEW POINT GRIDS A FEW DEGREES TODAY AND
TONIGHT. MADE ONLY MINOR CHANGES TO TEMPERATURE GRIDS TODAY AND
TONIGHT.

.LONG TERM...
COLD SPRING PATTERN CONTINUES TO EVOLVE INTO THE WEEKEND AS MID LEVEL
FLOW AMPLIFIES WITH SHARP W COAST RIDGE AND PROGRESSIVELY DEEPENING
TROF ACRS PLAINS. LINGERING PRECIP POSSIBLE THROUGH MID FRI MORNING
N-NE AND WILL HAVE 20% POPS EARLY. EARLY FRI SFC LOW DEVELOPS ACRS
PANHANDLE WITH INITIAL SHRTWV TROF AS SRN STREAM TROF GETS ABSORBED
INTO NRN STREAM. WLY WINDS WILL PREVAIL ACRS AREA FRI PM S OF SFC LOW
WITH THERMAL RIDGE ACRS CENTRAL PB. AS SFC LOW MOVES E FRI NIGHT COLD
FRONT WILL SURGE S SAT AM AS A WELL DEVELOPED SHRTWV TROF MOVES INTO
4 CORNERS REGION. CONCURRENTLY A COLD UPPER LOW ACRS THE UPPER MID
WEST MOVES SEWD ALLOWING FOR A STRONG RE-ENFORCEMENT TO THE COLD
FRONT SUN AM AS 90KT 3H JET DIVES S THRU INTER MTN W. EARLY SUN AM
LARGE SCALE ASCENT IS PROGGED TO DEVELOP WITHIN LFQ RGN OF
AFOREMENTIONED 3H JET INCREASING THE CHC FOR PRECIP. WILL START TO
TREND POPS UP W-NW SUN AM WHERE GOOD UPSLOPE COMPONENT COINCIDENT
WITH BEST OMEGA. SNOW LEVELS LOOK TO BE AROUND 7KFT AND WILL MENTION
SNOW IN GDP MTNS. TROF AXIS MOVES E ON MONDAY BUT COLUMN REMAINS COLD
AND WILL ADJUST MONDAY TEMPS DOWN. MID LEVEL HEIGHT RISES TUES-THURS
WITH LOW LEVEL THERMAL RIDGE RETURNING TEMPS BACK TO SEASONAL BY MID
WEEK.

RELEVANT CLIMATOLOGY FOR MIDLAND AREA...AVERAGE KILLING FROST /32F/
IS MARCH 29TH...LATEST KILLING FROST WAS ON APRIL 20TH 1933...LATEST
MEASURABLE SNOWFALL WAS ON APRIL 7TH 1983 /ONE-HALF INCH/...LATEST
TRACE OF SNOW WAS ON APRIL 13TH 1980.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             77  53  79  47 /  20  60   0  10
CARLSBAD NM               78  51  83  45 /  30  20   0  10
DRYDEN TX                 82  58  86  51 /  10  20   0   0
FORT STOCKTON TX          82  56  84  50 /  20  20   0   0
GUADALUPE PASS TX         71  50  76  47 /  20  10   0   0
HOBBS NM                  76  51  82  46 /  40  40   0  10
MARFA TX                  78  42  77  39 /  20  10   0   0
MIDLAND INTL AIRPORT TX   77  54  81  48 /  20  60   0  10
ODESSA TX                 77  54  82  48 /  20  60   0  10
WINK TX                   84  56  87  49 /  30  40   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, Apr 8, 4:30 AM CDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 AM CDT THU APR 8 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-082000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
430 AM CDT (330 AM MDT) THU APR 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
PERMIAN BASIN AND PORTIONS OF THE LOWER TRANS PECOS OF WEST TEXAS
AND THE PLAINS OF SOUTHEAST NEW MEXICO THIS AFTERNOON AND THIS EVENING.
THIS WOULD INCLUDE LOCATIONS GENERALLY NORTHEAST OF A CARLSBAD...PECOS...
FORT STOCKTON...TO SANDERSON LINE. THE MAIN THREAT FROM THESE STORMS
WILL BE DAMAGING WINDS AND LARGE HAIL. IN ADDITION FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE IN ANY THUNDERSTORM. NON SEVERE
THUNDERSTORMS TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING BRIEF GUSTY
WINDS AND SMALL HAIL.

BY THIS EVENING THUNDERSTORM COVERAGE WILL INCREASE ACROSS THE EASTERN
PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS AS A LOW LEVEL
JET STREAM DEVELOPS. LOCALIZED RAINFALL IN EXCESS OF 2 INCHES WILL
BE POSSIBLE RESULTING IN AREAS OF HIGH WATER IN LOW WATER CROSSINGS
AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION ACROSS THE SOUTHEAST NEW MEXICO PLAINS AND THE PERMIAN
BASIN MAY BE REQUESTED THIS AFTERNOON OR THIS EVENING.

12

In the hours before

Special weather statement, Apr 8, 1:50 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 PM CDT THU APR 8 2004

NMZ027>029-033-034-TXZ045-046-050-051-090100-
ANDREWS TX-CENTRAL LEA COUNTY NM-DAWSON TX-EDDY COUNTY PLAINS NM-
GAINES TX-GUADALUPE MOUNTAINS OF EDDY COUNTY NM-MARTIN TX-
NORTHERN LEA COUNTY NM-SOUTHERN LEA COUNTY NM-
INCLUDING THE CITIES OF...ANDREWS...ARTESIA...CARLSBAD...HOBBS...
LAMESA...LOVINGTON...SEMINOLE...STANTON AND TATUM
150 PM CDT THU APR 8 2004

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH #55 UNTIL 800 PM CDT (700 PM MDT) FOR THE
FOLLOWING COUNTIES...

IN WEST TEXAS...ANDREWS...DAWSON...GAINES AND MARTIN.

IN SOUTHEAST NEW MEXICO...EDDY AND LEA.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF ANDREWS...
ARTESIA...CARLSBAD...HOBBS...LAMESA...LOVINGTON...SEMINOLE...STANTON
AND TATUM.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 2:36 PM CDTSevere Thunderstorm WarningMAFReeves54 min
Apr 8, 3:29 PM CDTFlash Flood WarningMAFJeff Davis, Reeves4 hr
Apr 8, 4:03 PM CDTFlash Flood WarningMAFPecos4 hr
Apr 8, 5:36 PM CDTSevere Thunderstorm WarningMAFPecos54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.